Nebraska, 2023Winter Storm and Winter Weather in Nebraska, January 2 to 3, 2023
January 2 to 3, 2023 · NWS FSD · 2 events in 2 counties and zones
Increasing warm advection brought a period of freezing rain to northeast Nebraska on the evening of January 2. Ice accumulation was less than a quarter inch through early morning January 3.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing warm advection brought a period of freezing rain to northeast Nebraska on the evening of January 2. Ice accumulation was less than a quarter inch through early morning January 3. However, proximity of colder air and convective redevelopment on January 3 resulted in parts of northeast Nebraska toward northern Dixon County to reside along the edge of a heavy snow band through midday on January 3 with brief snow rates up to 1 to 2 inches per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 2, 5:20 AM CST, 9 hours 40 minutes earlier.
Area forecast discussion, Jan 2, 5:20 AM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
520 AM CST Mon Jan 2 2023
.SHORT TERM...(Today through Tuesday)
Issued at 407 AM CST Mon Jan 2 2023
KEY MESSAGES:
1. No significant changes to the forecast. A major winter storm will
affect the region today into Tuesday, with significant impacts
expected in the form of heavy snow, moderate icing, and near
blizzard conditions possible by Tuesday.
2. Light snow and breezy conditions will persist into Wednesday,
resulting in patchy blowing snow.
3. Colder and mainly dry for the end of the week.
TODAY-TUESDAY: Still on track for a major winter storm to affect the
region over the next 36 hours. Current mesoanalysis indicates a
deepening surface low over southern CO very early this morning -
which will eventually approach our area by Tuesday morning, while an
upper level low centered over the Four Corners region remains poised
to swing into the Northern Plains by late tonight. Unfortunately,
even at this close time frame there remains slight model differences
with where the heaviest snow will occur for today through Tuesday.
American models/ensembles (GFS/NAM) continue to offer a more
northerly solution, while the deterministic ECMWF/Canadian and
ensembles continue with the slightly more southern solution. At the
same time, hi-res models have also generally trended slightly to the
south - at least earlier in the storm. Due to the fact that the
ECMWF/Canadian have been more consistent for the past several model
runs - elected to stay closer to these solutions for where the
heaviest snowfall will occur - from south central SD, through the
mid/lower James River Valley, into east central SD and southwestern
MN (which is similar to the previous forecasts). The lowest
confidence remains along the snow/ice transition zone, running
generally from Yankton to just south of Sioux Falls to Windom -
and even a small shift in the storm track will affect eventual
snow amounts in those areas as there could be more of a mix of
precipitation types - as opposed to mainly all snow.
The overall evolution of the storm has not changed significantly
with light snow developing this morning from south central SD into
east central SD as lift increases with an upper level jet streak
located from NE to MN, this in conjunction with increasing midlevel
frontogenesis over the area. With this frontal band lifting to the
north through the day, light snow will remain from south central SD
northeastward into areas generally north of Interstate 90 into the
afternoon with snowfall accumulations ranging from a few tenths over
southwestern MN to around two inches over south central SD.
By tonight, precipitation intensity begins to increase across the
entire area as the upper level low approaches from the south and
midlevel warm air advection overspreads the region out ahead of the
feature. This in conjunction with midlevel frontogenesis remaining
over the area - with negative EPV* over the front at times
- will result in increasing snowfall rates. HREF ensemble means
would suggest rates of 1 to 2 inches an hour, optimized late tonight
through Tuesday morning. In addition to the snowfall, increasing
winds late tonight and Tuesday will result in near blizzard
conditions as winds gust 35 to 40 mph at times. Unfortunately, it is
during this same time frame that a warm nose aloft will result in
freezing rain over a good portion of northwestern IA and surrounding
adjacent areas. Precipitation amounts over that area for tonight
into Tuesday morning will average just under an inch - resulting in
significant icing impacts. By Tuesday afternoon precipitation
intensity decreases as midlevel frontogenesis weakens with almost
all areas going to snow as colder air sweeps into the area on the
backside of the system. As for Snowfall totals through the entire
event, we are still looking at 10 to 18 inches in the heaviest
snowband in the aforementioned area, while ice amounts of a 0.25 to
0.50 inches will occur over northwestern IA and northeastern NE.
With a lack of any significant changes to the forecast, current
headlines remain valid.
.LONG TERM...(Tuesday night through Sunday)
Issued at 407 AM CST Mon Jan 2 2023
TUESDAY NIGHT-WEDNESDAY: The upper level low moves only very slowly
eastward during this time period, still sitting over IA by Wednesday
evening. Because of that, light snow may linger even into Wednesday,
though additional amounts will be light. With breezy northwest winds
persisting (though not as strong as Tuesday), areas of blowing snow
will continue. In addition, with cold air advection, highs will only
be in the teens and 20s on Wednesday - with wind chills in the
single digits.
THURSDAY-SUNDAY: The coldest air will occur on Thursday with highs
mainly in the teens. Temperatures will then moderate a bit for the
end of the week - although still at or below normal - as upper level
ridging builds eastward into the region. Precipitation chances
through the period look to be minimal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 512 AM CST Mon Jan 2 2023
Light snow will begin to overspread the area today with lowering
ceilings and reduced visibility in falling snow. By tonight,
snowfall will become more widespread, with freezing rain
developing across northwestern IA and adjacent areas, resulting in
significant icing. Light northeasterly winds this morning will
increase by this evening, gusting around 20 to 25 kts into
tonight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from noon today to 6 PM CST Tuesday for
SDZ062-065>070.
Ice Storm Warning from noon today to 6 PM CST Tuesday for SDZ071.
Winter Storm Warning until 6 PM CST Tuesday for SDZ038>040-050-
052>061-063-064.
MN...Winter Storm Warning from noon today to 6 PM CST Tuesday for
MNZ080-081-089-098.
Ice Storm Warning from noon today to 6 PM CST Tuesday for MNZ090.
Winter Storm Warning until 6 PM CST Tuesday for MNZ071-072-097.
IA...Winter Storm Warning from noon today to 6 PM CST Tuesday for
IAZ001.
Ice Storm Warning from noon today to 6 PM CST Tuesday for IAZ002-
003-012>014-020>022-031-032.
NE...Ice Storm Warning from noon today to 6 PM CST Tuesday for NEZ013-
014.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...JMHazardous weather outlook, Jan 2, 5:45 AM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
545 AM CST Mon Jan 2 2023
IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-031145-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-Dixon-Dakota-Union-
545 AM CST Mon Jan 2 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.
.DAY ONE...Today and tonight.
Freezing rain, possibly mixed in with sleet or snow, will begin to
spread out over the region this afternoon, with freezing rain
expected to continue into tonight. The greatest potential for icing
is expected tonight into Tuesday morning where a quarter to half inch
of ice is expected. Travel will be difficult to near impossible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Chances for ice diminish on Tuesday as precipitation types switch
over to snow, with 1 to 3 inches of snow expected through Tuesday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-072-097-SDZ038>040-050-052>061-063-064-031145-
Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-
545 AM CST Mon Jan 2 2023
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.
.DAY ONE...Today and tonight.
Light snow will begin to spread out over the region today, with the
heaviest snowfall expected tonight into Tuesday morning where 6 to
10 inches of snow is expected. This is also when wind speeds will be
increasing leading to potential for near-blizzard to blizzard
conditions. Travel will be difficult to near-impossible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional snow of 2 to 5 inches is expected for Tuesday, with storm
total snowfall over a foot to one and a half feet expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-MNZ080-081-089-098-SDZ062-065>070-031145-
Lyon-Murray-Cottonwood-Nobles-Rock-Minnehaha-Hutchinson-Turner-
Lincoln-Bon Homme-Yankton-Clay-
545 AM CST Mon Jan 2 2023
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and southeast South Dakota.
.DAY ONE...Today and tonight.
Light snow will begin to spread out over the region this afternoon,
with potential for light icing to occur as well from freezing rain.
The heaviest snowfall will be tonight into Tuesday morning where 3
to 6 inches of snow is expected, with light icing also possible
during this time. Furthermore, this is also when wind speeds will be
increasing leading to potential for near-blizzard to blizzard
conditions. Travel will be difficult to near-impossible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional snow ranging from 2 to 4 inches on Tuesday is also
expected, with storm total snowfall ranging from 6 inches to a foot.
Continue to monitor your local forecast and be prepared for
impacts early this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 2, 2:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW 3 S MOUNT VERNON 43.67N 98.26W
01/02/2023 M4.8 INCH DAVISON SD PUBLIC
VIA SOCIAL MEDIA PICTURE.
&&
JCLocal storm report, Jan 2, 2:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM SNOW PLATTE 43.39N 98.84W
01/02/2023 E5.0 INCH CHARLES MIX SD CO-OP OBSERVER
STILL SNOWING HARD.
&&
JCWinter Storm, Dixon
- When
- January 2, 3:00 PM CST to January 3, 3:00 PM CST
- Where
- Dixon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Light freezing rain resulted in a glaze of ice accumulation during the late evening on January 2 into the early morning hours of January 3. Cooler air forced a changeover to snow on January 3, and resulted in snowfall of 7.0 inches at Newcastle and 5.0 inches 2 miles west of Ponca.
Winter Weather, Dakota
- When
- January 2, 6:00 PM CST to January 3, 4:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- ASOS
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Light freezing rain resulted in ice accumulations up to two-tenths of an inch at Sioux City during the late evening on January 2 into the early morning hours of January 3. Cooler air forced a changeover to snow later on January 3, and resulted in snowfall of 2.0 inches at Sioux City and 5.0 inches 2 miles west of Ponca.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, January 2 to 3, 20233 injured · $1.1 million · EF2 · 32 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 2023$967,000 · EF2 · 15 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 20232 injured · $5.0 million · EF1 · 24 events
- Flooding and Coastal Flood in California, January 2 to 7, 20233 injured · $218,000 · 82 kt wind · 76 events
- Tornadoes and Hail in Oklahoma, January 2, 2023$250,000 · EF1 · 12 events
- Tornadoes and Hail in Louisiana, January 2 to 3, 2023$260,000 · EF1 · 10 events
- Tornadoes and Flash Flooding in Mississippi, January 2 to 3, 2023$190,000 · EF1 · 11 events
- Tornado and Flash Flooding in Kentucky, January 2 to 6, 2023$128,000 · EF0 · 13 events
- Tornado and Flash Flooding in Arkansas, January 2 to 3, 2023$25,000 · EF1 · 7 events
- Tornado and Flash Flooding in Tennessee, January 2 to 3, 2023$50,000 · EF0 · 7 events
- Flash Flooding and Heavy Rain in Arkansas, January 2 to 3, 2023$40,000 · 5 events
- Winter Storm in Nebraska, January 2 to 3, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077468, 1077466.